Alert archive / Texas / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Houston/Galveston, TX

October 20, 2024Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this beach hazards statement at Oct 20, 2024, 2:26 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Oct 20, 2024, 7:00 AM CDT. It was in force for 60 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2024, 2:26 AM CDT (07:26 UTC)
In effect from
Oct 20, 2024, 7:00 AM CDT
Expired
Oct 22, 2024, 7:00 PM CDT
In force
60 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2024-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2024-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WHUS44 KHGX 200726
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
226 AM CDT Sun Oct 20 2024

TXZ436>439-201600-
/O.NEW.KHGX.BH.S.0007.241020T1200Z-241021T1200Z/
/O.EXT.KHGX.RP.S.0036.000000T0000Z-241020T1200Z/
/O.CON.KHGX.CF.Y.0006.000000T0000Z-241020T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
226 AM CDT Sun Oct 20 2024

...HIGH RIP CURRENT RISK NOW IN EFFECT UNTIL 7 AM CDT THIS
MORNING...
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS
MORNING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 7 AM CDT THIS MORNING
THROUGH MONDAY MORNING...

* WHAT...Dangerous rip currents and elevated tides expected. 

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...For the High Rip Current Risk, until 7 AM CDT this 
  morning. For the Beach Hazards Statement, from 7 AM CDT this 
  morning through Monday morning.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected. Rip currents can sweep even 
  the best swimmers away from shore into deeper water. 

* ADDITIONAL DETAILS...The Coastal Flood Advisory and the High 
Rip Current Risk will be combined into the Beach Hazards Statement
after 7 AM this morning. Strong rip currents can be expected along 
all Gulf-facing beaches. Elevated tides are expected today, with 
minor coastal flooding possible during times of high tides. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Swim near a lifeguard and away from rocks, jetties, and piers. If
caught in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
7 follow-up statements
840 
WHUS44 KHGX 202036
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
336 PM CDT Sun Oct 20 2024

TXZ436>439-210445-
/O.CON.KHGX.BH.S.0007.000000T0000Z-241021T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
336 PM CDT Sun Oct 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
MORNING...

* WHAT...Higher water levels and rip currents.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Monday morning.

* IMPACTS...Dangerous swimming conditions and possible minor coastal flooding.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
894 
WHUS44 KHGX 210246
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
946 PM CDT Sun Oct 20 2024

TXZ436>439-211100-
/O.CON.KHGX.BH.S.0007.000000T0000Z-241021T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
946 PM CDT Sun Oct 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT
MONDAY...

* WHAT...Elevated water levels and strong rip currents.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Monday morning.

* IMPACTS...Dangerous swimming conditions and possible minor 
  coastal flooding.

* ADDITIONAL DETAILS...Minor coastal flooding will be possible
  during times of high tide, otherwise no impacts expected due to
  the elevated water levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.

Swim near a lifeguard and away from rocks, jetties, and piers. If
caught in a rip current, relax and float. Don't swim against the
current. If able, swim in a direction following the shoreline. If
unable to escape, face the shore and call or wave for help.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
584 
WHUS44 KHGX 210709
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
209 AM CDT Mon Oct 21 2024

TXZ436>439-211700-
/O.EXT.KHGX.BH.S.0007.000000T0000Z-241022T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
209 AM CDT Mon Oct 21 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...Elevated water levels and strong rip currents.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Tuesday morning.

* IMPACTS...Dangerous swimming conditions and possible minor 
  coastal flooding.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
126 
WHUS44 KHGX 211956
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
256 PM CDT Mon Oct 21 2024

TXZ436>439-220400-
/O.CON.KHGX.BH.S.0007.000000T0000Z-241022T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
256 PM CDT Mon Oct 21 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...Elevated water levels and strong rip currents.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Tuesday morning.

* IMPACTS...Dangerous swimming conditions and possible minor 
  coastal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
338 
WHUS44 KHGX 220130
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
830 PM CDT Mon Oct 21 2024

TXZ436>439-220930-
/O.CON.KHGX.BH.S.0007.000000T0000Z-241022T1200Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
830 PM CDT Mon Oct 21 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 AM CDT
TUESDAY...

* WHAT...Elevated water levels and strong rip currents.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through Tuesday morning.

* IMPACTS...Dangerous swimming conditions and possible minor 
  coastal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
765 
WHUS44 KHGX 220630
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
130 AM CDT Tue Oct 22 2024

TXZ436>439-221430-
/O.EXT.KHGX.BH.S.0007.000000T0000Z-241023T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
130 AM CDT Tue Oct 22 2024

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING...

* WHAT...Elevated water levels and strong rip currents.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through this evening.

* IMPACTS...Dangerous swimming conditions and possible minor 
  coastal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
904 
WHUS44 KHGX 221900
CFWHGX

Coastal Hazard Message
National Weather Service Houston/Galveston TX
200 PM CDT Tue Oct 22 2024

TXZ436>439-230000-
/O.CON.KHGX.BH.S.0007.000000T0000Z-241023T0000Z/
Matagorda Islands-Brazoria Islands-Galveston Island-
Bolivar Peninsula-
200 PM CDT Tue Oct 22 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Elevated water levels and strong rip currents.

* WHERE...Gulf-facing beaches, including the Matagorda 
  Peninsula, Brazoria County beaches, Galveston Island and the 
  Bolivar Peninsula.

* WHEN...Through this evening.

* IMPACTS...Dangerous swimming conditions and possible minor 
  coastal flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this beach hazards statement went out at Oct 19, 11:18 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Oct 19, 11:18 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1118 PM CDT Sat Oct 19 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday Night)
Issued at 205 PM CDT Sat Oct 19 2024

While there is certainly some disappointment with the tease of fall
temperatures, we hope that at the very least you are able to get out
and enjoy the beautiful weather this weekend. You can thank high
pressure over the Eastern half of the CONUS for the benign weather.

Warm and humid conditions will continue through the short-term as
moisture continues to funnel in, courtesy of the onshore flow. Highs
for tomorrow will be slightly warmer than what was experienced today
with temperatures in the 80s across much of the area.

For tonight, expect lows in the upper 40s to near 60 degrees N of I-
10. Further South, lows will generally be in the 60s to near 70
degrees. Skies will be mostly clear with light winds out of the
east. Sunday night's lows will be slightly cooler as winds briefly
become ENE under mostly clear skies.

While moisture will increase over the course of the weekend,
yielding PW values of around 1-1.5", high pressure is continuing to
produce subsident air. This will keep a cap in place over the area
and limit rain chances over land.

Adams

&&

.LONG TERM...
(Monday through next Friday)
Issued at 205 PM CDT Sat Oct 19 2024

When looking at the expected pattern next week, one might assume
the presence of changing weather given all the moving parts. A
robust mid/upper low will flatten the mid/upper ridge over Texas
on Tuesday-Wednesday. Afterward, the ridge will retrograde
westward as a frontal boundary pushes southward towards our
region. However, you'd be mistaken if you thought these features
were going to bring significant day to day changes in next week's
forecast. Monday-Friday afternoon highs are expected to remain
well into the 80s, possibly reaching 90 in some areas. The
gradually building humidity will trend overnight lows warmer as
the week progresses. Monday's lows are expected to be in the mid
50s to low 60s. By week's end, areas near the coast and within the
core of Houston's urban heat island may struggle to dip below 70
while most elsewhere falls into the low/mid 60s. The lone
exception to this trend could be Thursday when the aforementioned
frontal boundary could drop temperatures and humidity somewhat for
a day. For now, we've opted for a slight reduction in humidity on
Thursday with little to no change in temperature.

&&

.AVIATION...
(06Z TAF Issuance)
Issued at 1116 PM CDT Sat Oct 19 2024

VFR conditions will prevail through the period, though some patchy
fog will be possible through sunrise at LBX. Light and variable
winds will continue through the night becoming east to
northeasterly winds around 7-10kt after sunrise Sunday with gusts
up to 20kt possible down along the coast (impacting LBX and GLS)
during the afternoon. Winds lower again after sunset.

Fowler

&&

.MARINE...
Issued at 205 PM CDT Sat Oct 19 2024

Enhanced easterly flow and elevated seas will keep Small Craft
Advisory conditions in the forecast through Monday morning for the
nearshore and offshore waters. Winds and seas should gradually
decrease on Monday into Tuesday. Relatively light winds and low
seas are expected to prevail through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  55  86  54  86 /   0   0   0   0
Houston (IAH)			  59  85  57  85 /   0   0   0   0
Galveston (GLS)			  71  79  71  81 /   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 7 AM CDT Sunday for TXZ436>439.

     High Rip Current Risk through Sunday evening for TXZ436>439.

GM...Small Craft Should Exercise Caution until 10 AM CDT Sunday for
     GMZ330-335.

     Small Craft Advisory until 4 AM CDT Monday for GMZ350-355-370-
     375.

&&

SHORT TERM...Adams
LONG TERM....Self
AVIATION...Fowler
MARINE...Self

Nearby

Beach Hazards Statements in Texas, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.